Feb 8, 2000
Hello Dr! I was recently diagnosed with geographic tongue
by my doctor and he prescribed nystatin I used about 4 or 5
bottles of this and it did not work then , he gave me limasil for 6 days and this did not work! now he has suggested Diflucan as you probably know this is a rather expensive medicine.My question is do you think I could have covered tongue and not geographic tongue? I have read a lot of the letters and responses and believe I have coated tongue.I have the yellow/white paste like substance on my tongue from the middle to th back and what appears to be
overgrown papillae in 2 places and small bumps on the very back of my tongue.Would you recommend the Diflucan? I have no insurance and I am paying out of my pocket for this.This is the third time I have attempted to get a response from you any info would be great .also what causes coated tongue??Do you think Diflucan will cure coated tongue???
Response from Dr. Reznik
First of all, neither geographic tongue nor coated tongue are fungal infections. Nystatin, lamisil, and Diflucan are all antifungal medications. Whereas Diflucan (fluconazole) is an excellent medication when prescribed for the moderate to severe oropharyngeal candidiasis or esophageal candidiasis, it will have no effect on coated tongue. Coated tongue is nothing more than an overgrowth of the normal papillae of the tongue, with a possible overgrowth of bacteria. The small bumps on the back of your tongue are most likely circumvallate papillae, which are a part of the normal anatomy of the tongue.
What can you do? Brush your tongue with a very soft toothbrush every time you brush your teeth, at least two times a day. Also of benefit would be to add a good antimicrobial mouth rinse such as PerioGard which is a prescription, but affordable.
Hope this helps!
transmitting coated tongue
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.